Alert archive / Texas / Winter Storm Warnings in 2020
Winter Storm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm warning at Mar 3, 2020, 2:57 PM CST for Culberson County, Texas. It took effect at Mar 3, 2020, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2020, 2:57 PM CST (20:57 UTC)
- In effect from
- Mar 3, 2020, 6:00 PM CST
- Expired
- Mar 4, 2020, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWUS44 KMAF 032057 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 257 PM CST Tue Mar 3 2020 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST WEDNESDAY FOR THE GUADALUPE MOUNTAINS ABOVE 7000 FEET... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 PM CST /5 PM MST/ WEDNESDAY FOR THE GUADALUPE MOUNTAINS OF EDDY COUNTY 6000 TO 7000 FEET, AND THE DAVIS MOUNTAINS ABOVE 6000 FEET... TXZ270-041300- /O.UPG.KMAF.WS.A.0003.200304T0300Z-200304T1500Z/ /O.NEW.KMAF.WS.W.0002.200304T0000Z-200305T0000Z/ Guadalupe Mountains Above 7000 Feet- 157 PM MST Tue Mar 3 2020 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST WEDNESDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of up to 6 inches. Winds gusting as high as 35 mph. * WHERE...Guadalupe Mountains Above 7000 Feet. * WHEN...From 5 PM this afternoon to 5 PM MST Wednesday. * IMPACTS...A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ027-TXZ277-041300- /O.NEW.KMAF.WW.Y.0006.200304T0000Z-200305T0000Z/ Guadalupe Mountains of Eddy County-Davis Mountains- Including the cities of Queen and Fort Davis 257 PM CST Tue Mar 3 2020 /157 PM MST Tue Mar 3 2020/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 PM CST /5 PM MST/ WEDNESDAY FOR THE GUADALUPE MOUNTAINS OF EDDY COUNTY 6000 TO 7000 FEET, AND THE DAVIS MOUNTAINS ABOVE 6000 FEET... * WHAT...Wet snow expected. Total snow accumulations of one to three inches. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County 6000 to 7000 feet. In Texas, Davis Mountains above 6000 feet. * WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
2 follow-up statements
622 WWUS44 KMAF 032210 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 410 PM CST Tue Mar 3 2020 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST WEDNESDAY FOR THE GUADALUPE MOUNTAINS ABOVE 7000 FEET... ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 PM CST /5 PM MST/ WEDNESDAY FOR THE GUADALUPE MOUNTAINS 6000 TO 7000 FEET, THE DELAWARE MOUNTAINS ABOVE 6000 FEET, AND THE DAVIS MOUNTAINS ABOVE 6000 FEET... TXZ270-041100- /O.CON.KMAF.WS.W.0002.200304T0000Z-200305T0000Z/ Guadalupe Mountains Above 7000 Feet- 310 PM MST Tue Mar 3 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of up to 6 inches. Winds gusting as high as 35 mph. * WHERE...Guadalupe Mountains Above 7000 Feet. * WHEN...From 5 PM this afternoon to 5 PM MST Wednesday. * IMPACTS...A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 800-452- 9292. && $$ TXZ271-041100- /O.EXA.KMAF.WW.Y.0006.200304T0000Z-200305T0000Z/ Guadalupe and Delaware Mountains- Including the city of Pine Springs 310 PM MST Tue Mar 3 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST WEDNESDAY... * WHAT...Wet snow expected. Total snow accumulations of one to three inches. * WHERE...Guadalupe and Delaware Mountains in Texas between 6000 and 7000 feet. * WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ027-TXZ277-041100- /O.CON.KMAF.WW.Y.0006.200304T0000Z-200305T0000Z/ Guadalupe Mountains of Eddy County-Davis Mountains- Including the cities of Queen and Fort Davis 410 PM CST Tue Mar 3 2020 /310 PM MST Tue Mar 3 2020/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ WEDNESDAY... * WHAT...Wet snow expected. Total snow accumulations of one to three inches. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County 6000 to 7000 feet. In Texas, Davis Mountains above 6000 feet. * WHEN...From 6 PM CST /5 PM MST/ this evening to 6 PM CST /5 PM MST/ Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
439 WWUS44 KMAF 040848 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 248 AM CST Wed Mar 4 2020 TXZ277-041000- /O.CAN.KMAF.WW.Y.0006.000000T0000Z-200305T0000Z/ Davis Mountains- 248 AM CST Wed Mar 4 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow amounts in the Davis Mountains will be lower than previously anticipated and confined to elevations above 7000 ft. Therefore, the advisory has been cancelled. $$ TXZ270-041800- /O.EXT.KMAF.WS.W.0002.000000T0000Z-200304T1800Z/ Guadalupe Mountains Above 7000 Feet- 148 AM MST Wed Mar 4 2020 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Heavy wet snow expected. Total snow accumulations of to 3 to 5 inches. * WHERE...Guadalupe Mountains Above 7000 Feet. * WHEN...Until 11 AM MST this morning. * IMPACTS...A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ027-TXZ271-041800- /O.EXT.KMAF.WW.Y.0006.000000T0000Z-200304T1800Z/ Guadalupe Mountains of Eddy County- Guadalupe and Delaware Mountains- Including the cities of Queen and Pine Springs 148 AM MST Wed Mar 4 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Wet snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Guadalupe and Delaware Mountains between 6000 and 7000 feet. * WHEN...Until 11 AM MST this morning. * IMPACTS...Visibility reduced in heavier snow bands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Mar 3, 2:45 PM CST, 12 minutes earlier.
Area forecast discussion, Mar 3, 2:45 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CST Tue Mar 3 2020
.DISCUSSION...
Busy afternoon transpiring in West Texas and Southeast New Mexico,
with an even busier night on tap. WV imagery shows the upper trough
now over nrn Sonora, and set to cross the Rio Grande near Candelaria
between 6-12Z Wed. So far today, area radars have shown fairly
light returns, w/QPEs out west 0.25-0.50" or so, w/an occasional
lightning strike, but much stronger activity can be seen moving thru
far West Texas, in a strong deformation zone ahead of the trough.
Later this afternoon. A very strong jet rounding the base of the
trough will result in 0-6km bulk shear of 80-90kts overnight, making
the south the favored location for any severe storms to develop.
Instability is marginal in the soundings, but enhanced lift as the
trough approaches will be sufficient for at least an isolated threat
of severe storms. Steep mid-lvl lapse rates continue to suggest
large hail will be the primary concerns.
Aggravating these concerns will be a cold front moving in overnight,
bringing in wraparound CAA to the mtns. Soundings for the
Guadalupes and Davis Mtns suggest a snow threat to the higher
elevations of both ranges, although sfc temperatures will limit any
accumulations to the higher elevations. GridsSimp/FB snow ratios
suggest 1-3" accumulations 6-7kft, and 3-5" above 7kft. Well
upgrade the watch in the Guadalupes abv 7 kft to a warning, and
issue advisories for the Guadalupe/Davis Mtns 6-7kft.
As for heavy rain, QPF still looks abundant, and maximized along the
deformation zone as it moves thru. Ensembles still show PWATs of 2-
3 std devs moving in overnight, coincident w/the trough's arrival.
This could reasonably put a 2+" swath of storm total amnts from SE
NM to Big Lake before this is all over...which should be Wed
evening. This still looks spread out enough temporally to forego a
flash flood watch attm, but QPFs still make a few warnings likely.
The trough will move into central Texas Wed, w/rain chances
dwindling W-E quickly Wed afternoon. Temps rebound to just below
normal Thu-Sun as ridging follows the trough. Sunday, under SW flow
aloft, a fast-moving secondary trough is forecast to move thru the
area, for a quick shot of convection Sun afternoon/night. Temps
soar to well-abv normal Mon/Tue as thicknesses increase.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 49 37 68 / 90 100 0 0
Carlsbad 44 55 35 67 / 100 90 0 0
Dryden 48 60 38 70 / 80 20 0 0
Fort Stockton 45 49 37 67 / 80 60 10 0
Guadalupe Pass 37 45 32 57 / 100 80 0 0
Hobbs 42 52 34 66 / 100 90 0 0
Marfa 34 47 28 63 / 80 40 10 0
Midland Intl Airport 45 50 37 68 / 90 90 0 0
Odessa 45 50 37 68 / 90 90 0 0
Wink 44 52 35 68 / 90 90 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Wednesday for Guadalupe Mountains of Eddy County.
TX...Winter Storm Warning from 5 PM this afternoon to 5 PM MST
Wednesday for Guadalupe Mountains Above 7000 Feet.
Winter Weather Advisory from 6 PM this evening to 6 PM CST
Wednesday for Davis Mountains.
&&
87/44Hazardous weather outlook, Mar 3, 1:50 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 150 PM CST Tue Mar 3 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-042000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 150 PM CST Tue Mar 3 2020 /1250 PM MST Tue Mar 3 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this evening south of I-10 with isolated large hail and wind gusts up to 60 mph within the worst storms. Heavy rainfall with isolated thunderstorms will continue over much of the region through tonight. Some localized flooding is possible within persistent heavy rain areas. A Winter Storm Warning is in effect for the Guadalupe mountains above 7000 feet. A Winter Weather Advisory is in effect for the Guadalupe Mountains of Eddy county, as well as the Davis Mountains above 6000 feet. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rain with embedded thunderstorms will continue across the Permian Basin, Upper Trans-Pecos, and Southeast New Mexico. Localized flooding will be possible over the areas impacted by heavy rainfall with general storm totals between 1-3" of rain. Winter Storm Warning and Winter Weather Advisory will remain in effect for the Guadalupe Mountains and Davis Mountains, respectively through Wednesday afternoon. Storm total snow accumulations are forecast around 3-5" in the Winter Storm Warning area and 1-3" for the Winter Weather Advisory area(s). .SPOTTER INFORMATION STATEMENT... This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 2:44 AM CST | Winter Storm Watch | MAF | Culberson | 12 hr |
| Mar 3, 2:57 PM CST | Winter Weather Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio | 21 hr |
Nearby
Winter Storm Warnings in Texas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.